North Carolina, 2003

Flash Flood in North Carolina, July 14, 2003

July 14, 2003 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 14, 1:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 1:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON JUL 14 2003

PER LOOK AT THE 18Z SOUNDINGS AND CURRENT WV IMAGERY...TRAINING WILL
BE MORE LIKELY ALONG THE SOUTHERN AND EASTERN SECTIONS OF THE CWFA.
WILL BE DROPPING THE WATCH OVER MY NORTHERN PIEDMONTS AND NORTHERN
COASTAL PLAINS. TROF AND ASSOCIATED SHEAR AXIS SHIFT TO THE COAST
AROUND MIDNIGHT...WILL EXTEND THE WATCH IN THE SOUTH AND EAST UNTIL
10 PM SO THAT IT CAN BE ALLOWED TO EXPIRE CONCURRENT WITH THE
EVENING UPDATE.

.RAH...FLOOD WATCH UNTIL 1000 PM FOR THE SOUTHEAST PIEDMONT...
SANDHILLS...AND SOUTHERN AND CENTRAL COASTAL PLAINS.

MLM
Hazardous weather outlook, Jul 14, 4:25 AM EST, 12 hours 35 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY THROUGH EARLY EVENING.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA
TODAY. SOME STORMS MAY APPROACH SEVERE THIS AFTERNOON AND EARLY
EVENING. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS AND STORMS
REPEATEDLY MOVING OVER THE SAME AREA. SOILS ARE ALREADY QUITE
SATURATED ESPECIALLY SOUTHERN AND EASTERN SECTIONS FROM RECENT
RAINS OF THE PAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER TODAY FOR HEAVY
RAINFALL REPORTS AND FLOODING REPORTS.

RA

In the hours before

Special weather statement, Jul 14, 3:50 PM EST, 1 hour 10 minutes before
NCZ042-075-077-078-085-086-088-089-142145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT MON JUL 14 2003

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN FROM SOUTHERN PINES THROUGH FAYETTEVILLE AND
GOLDSBORO...

AT 449 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN DEVELOPING FROM ABERDEEN EAST THROUGH FORT BRAGG...
FAYETTEVILLE... LINDEN... SPIVEYS CORNER... AND NEWTON GROVE.
VERY HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES IN A HOUR WILL OCCUR
WITH THESE STORMS. DUE TO THE ALREADY SATURATED GROUND... FLASH
FLOOD WARNINGS MAY BE NEEDED IF THESE STORMS SHOW LITTLE MOVEMENT
BEFORE 530 PM.

BE READY TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. REMEMBER NEVER DRIVE THROUGH AREAS WHERE WATER IS
RUNNING ACROSS THE ROAD.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
July 14, 5:00 PM EST to 7:00 PM EST
Where
Cumberland County, Hope Mills
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Numerous roads were flooded in Hope Mills and near Fayetteville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5375424.